Hail, Yuma
- When
- April 12, 3:00 PM MST to 3:05 PM MST
- Where
- Yuma County, 7 mi S of Idalia
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.599, -102.300
The spotter reported the hail as being soft.
A strong thunderstorm developed over Yuma county during the afternoon. Hail up to nickel size was reported near Idalia with this storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A strong thunderstorm developed over Yuma county during the afternoon. Hail up to nickel size was reported near Idalia with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 12, 2:17 PM MST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 317 PM MDT FRI APR 12 2013 .SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY) ISSUED AT 1152 AM MDT FRI APR 12 2013 SHORTWAVE TROUGH WILL MOVE ACROSS THIS AFTERNOON AND EVENING. SURFACE DEW POINTS IN THE 20S AND 30S RESULT IN SOUNDINGS DRY BELOW 750MB. MODELS ARE ALREADY WAY TOO WET IN NORTHEAST COLORADO WITH ONLY VIRGA/SPRINKLES BEING OBSERVED. THINK THAT WILL CONTINUE INTO TONIGHT WITH ISOLATED VIRGA/SPRINKLES/LIGHT RAIN SHOWERS AND ONLY A SLIM CHANCE OF MEASURING A HUNDREDTH SOMEWHERE. THERE IS SOME WEAK INSTABILITY THIS AFTERNOON IN EASTERN COLORADO...LESS THAN 250 J/KG...AND THAT QUICKLY GOES TO ZERO WITH BOUNDARY LAYER COOLING THIS EVENING. AS A RESULT...REMOVED EVENING MENTION OF THUNDER. PRECIPITATION CHANCES WILL END BY MIDNIGHT AS SHORTWAVE MOVES SOUTHEAST. ANOTHER EVEN WEAKER SHORTWAVE TROUGH FORECAST FOR SATURDAY BUT ONCE AGAIN MOISTURE IS SCARCE IN A SOUNDING DOMINATED BY WESTERLY FLOW AND WILL LEAVE THE FORECAST DRY. IT WILL BE WINDY...AND SOUTHWESTERLY DIRECTION SUGGESTS GOING WARM SO RAISED HIGHS INTO THE LOWER 70S WHICH MAY NOT BE ENOUGH. FIRE WEATHER PARAMETERS APPROACH CRITICAL CONDITIONS IN WESTERN CHEYENNE COUNTY OF COLORADO...BUT THAT AREA WILL SEE THE LEAST WIND SO DID NOT THINK IT WARRANTED A HIGHLIGHT. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 317 PM MDT FRI APR 12 2013 A SURFACE LOW WILL DEEPEN ON SATURDAY NIGHT...LEADING TO BREEZY TO GUSTY SOUTH WINDS ACROSS THE EASTERN HALF OF THE AREA. THERE COULD BE SOME SHOWERS ACROSS EASTERN COLORADO ALONG THE FRONT...WHILE THERE IS A SLIGHT CHANCE FOR SOME SHOWERS...POSSIBLY A RUMBLE OF THUNDER OR TWO AHEAD OF THE FRONT ACROSS SOUTHWEST NEBRASKA AND PORTIONS OF NORTHWEST KANSAS. AT THE TIME...WAS NOT CONFIDENT ENOUGH TO MENTION THUNDER TO THE EAST. LOW TEMPERATURES SHOULD STAY WARM...IN THE LOW TO MID 40S...DUE TO THE SOUTH WINDS AND WARM AIR ADVECTION. OFF AND ON SHOWERS WILL BE POSSIBLE ON SUNDAY THROUGH MONDAY ALONG THE FRONTAL BOUNDARY AS IT STALLS ACROSS THE TRI-STATE AREA. PRECIPITATION WILL GENERALLY BE LIGHT. HIGH TEMPERATURES ON SUNDAY WILL RANGE FROM THE MID 50S TO THE NORTH TO THE UPPER 60S TO THE SOUTH. AS COLD AIR CONTINUES TO FILTER IN FROM THE NORTHEAST...HIGHS ON MONDAY WILL BE COOLER BY AROUND 10 DEGREES THAN SUNDAY. THE BEST CHANCES FOR PRECIPITATION WILL COME TUESDAY THROUGH WEDNESDAY NIGHT. MODELS CONTINUE TO ADVERTISE A DEEP UPPER LEVEL TROUGH/CLOSED LOW MOVING DOWN FROM THE PACIFIC NORTHWEST TO THE ROCKIES...THEN DEEPENING AS IT BEGINS MOVING TO THE EAST INTO THE FORECAST AREA. WITH NORTHEAST...THEN NORTH WINDS THROUGH THIS TIME PERIOD...COLD CANADIAN AIR WILL CONTINUE TO SPILL INTO THE AREA. ANOTHER SURGE OF COLD AIR IS EXPECTED SOMETIME ON TUESDAY NIGHT OR WEDNESDAY. MODELS AND MODEL GUIDANCE CONTINUE A DOWNWARD TREND WITH RESPECT TO TEMPERATURES SO HAVE REFLECTED THIS TREND ALONG WITH NEIGHBORING OFFICES IN THE FORECAST. ONE COMPLICATING FACTOR WITH THIS SYSTEM WILL BE THE LOCATION OF THE DRY SLOT. MODELS HAVE TRENDED SLIGHTLY FARTHER TO THE SOUTH...WHICH WOULD RESULT IN BETTER PRECIPITATION CHANCES FOR THE ENTIRE REGION. HOWEVER...MODELS CONTINUE TO OSCILLATE BETWEEN FARTHER NORTH OR SOUTH VARIATIONS WITH EACH RUN SO DID NOT CHANGE TOO MUCH FOR THE POPS THAT WERE GIVEN BY THE CR INIT PROCEDURE. SNOW IS STILL EXPECTED FOR THIS SYSTEM...BUT HOW MUCH REMAINS THE QUESTION. THE BEST CHANCES FOR ACCUMULATING SNOW WILL BE ACROSS NORTHEAST COLORADO. PRELIMINARY STORM TOTALS FOR SNOW ARE IN THE 2 TO 4 INCH RANGE BUT DEPENDING ON SURFACE TEMPERATURES AND THE DRY SLOT...SNOW ACCUMULATIONS COULD BE LOWER OR HIGHER. THIS SYSTEM IS STILL SEVERAL DAYS AWAY AND WITH MODEL RUN TO RUN VARIABILITY...CONFIDENCE IS STILL SOMEWHAT LOWER THAT ONE WOULD LIKE. THIS SYSTEM WILL CLEAR OUT OF THE PLAINS TOWARDS THE END OF NEXT WEEK. EXACT TIMING IS STILL DEBATABLE AS THERE ARE SOME TIMING DIFFERENCES REMAIN BETWEEN THE GFS AND EUROPEAN MODELS. REGARDLESS...TEMPERATURES LOOK SEVERAL DEGREES COOLER THAN NORMAL THROUGH THE END OF NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1152 AM MDT FRI APR 12 2013 VFR FLIGHT CATEGORIES EXPECTED AT BOTH KGLD AND KMCK THROUGH THE TAF PERIOD. SCATTERED HIGH BASED VIRGA/SPRINKLES/RAIN SHOWERS HAVE ALREADY DEVELOPED AND WILL CONTINUE THROUGH TONIGHT. VERY WEAK INSTABILITY FORECAST OVER EASTERN COLORADO SO CANNOT COMPLETELY RULE OUT A LIGHTNING STRIKE IN THE VICINITY OF KGLD BUT CHANCES ARE VERY SLIM AND DID NOT MENTION IN THE TAF. THAT INSTABILITY QUICKLY GOES TO ZERO AFTER 00Z WITH LOSS OF HEATING SO ONLY ISOLATED SHOWERS THROUGH 06Z ASSOCIATED WITH WEAK SHORTWAVE TROUGH. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...RRH AVIATION...024
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 340 PM MDT FRI APR 12 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 340 PM MDT FRI APR 12 2013 /440 PM CDT FRI APR 12 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. A STRONG STORM IS POSSIBLE BUT NOT LIKELY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ON SATURDAY...BREEZY SOUTHERLY WINDS AND LOWER RELATIVE HUMIDITIES WILL BE IN PLACE ALONG AND WEST OF THE COLORADO BORDER. THIS COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS BEING REACHED. THERE IS A CHANCE FOR SOME ACCUMULATING SNOW AS ANOTHER LARGE STORM SYSTEM MOVES ACROSS THE REGION. THE BEST CHANCES FOR SNOW ARE FROM MONDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT FRI APR 12 2013
COZ090-122130-
YUMA COUNTY-
238 PM MDT FRI APR 12 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OTIS...OR 13 MILES SOUTHEAST OF AKRON...
MOVING SOUTHEAST AT 30 MPH.
WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.
&&
LAT...LON 4033 10235 3957 10232 3957 10281 4000 10281
4001 10280 4032 10280
TIME...MOT...LOC 2038Z 300DEG 24KT 4007 10296
024SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT FRI APR 12 2013
COZ091-122200-
KIT CARSON COUNTY-
313 PM MDT FRI APR 12 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPE...OR 13 MILES WEST OF JOES...MOVING
SOUTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3956 10316 3957 10315 3958 10290 3957 10280
3957 10233 3922 10232 3921 10316
TIME...MOT...LOC 2113Z 304DEG 24KT 3963 10290
024SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT FRI APR 12 2013
COZ090-091-122230-
KIT CARSON COUNTY-YUMA COUNTY-
348 PM MDT FRI APR 12 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND
YUMA COUNTY IN NORTHEAST COLORADO...
AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF IDALIA...MOVING SOUTHEAST AT
25 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3976 10241 3978 10205 3931 10205 3925 10208
3956 10257
TIME...MOT...LOC 2148Z 303DEG 23KT 3963 10237
024The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
1 hail. Local standard time, as filed.
The spotter reported the hail as being soft.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438037.